Alert archive / New York / Special Weather Statements in 2018
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at Feb 8, 2018, 4:21 PM EST for Jefferson County, New York. It was in force for 84 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 8, 2018, 4:21 PM EST (21:21 UTC)
- Expired
- Feb 8, 2018, 5:45 PM EST
- In force
- 84 min
- Issued by
- NWS Buffalo, NY
County Jefferson County, NY
The radar
The Ft Drum radar (KTYX), 27 km from the middle of the area, began a volume at 21:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 9.4 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1177 m above ground
- 0-6 km bulk shear
- 91 kt
- 0-1 km storm-relative helicity
- -268 m²/s²
- 0-3 km storm-relative helicity
- -88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
712
WWUS81 KBUF 082121
SPSBUF
Special Weather Statement
National Weather Service Buffalo NY
421 PM EST THU FEB 8 2018
NYZ006>008-082245-
Jefferson-Oswego-Lewis-
421 PM EST THU FEB 8 2018
...A BAND OF LAKE EFFECT SNOW WILL AFFECT SOUTHERN JEFFERSON...WEST
CENTRAL LEWIS AND NORTHEASTERN OSWEGO COUNTIES...
A band of lake effect snow will intensify late this afternoon,
producing snow fall rates of 2 inches per hour. This band will
meander between the city of Watertown and Sandy Creek through 600
PM. This will impact the evening commute, especially on Interstate
81 and the Watertown area. Motorists should be prepared for rapidly
changing visibility and very difficult travel continues.
The band will shift slightly southward this evening, focusing
squarely on the Tug Hill near the Jefferson and Oswego county line,
or between Pulaski and Adams.
Locations impacted include...
Watertown, Sandy Island Beach State Park, Fort Drum, Stony Point,
Adams, Dexter, Glen Park, Herrings, Adams Center and Henderson
Harbor.
This includes Interstate 81 between exits 37 and 48.
LAT...LON 4408 7569 4380 7555 4366 7567 4358 7623
4366 7626 4369 7626 4378 7629 4381 7633
4400 7614
$$
ApffelWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Feb 8, 3:54 PM EST, 27 minutes earlier.
Area forecast discussion, Feb 8, 3:54 PM EST, 27 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
354 PM EST Thu Feb 8 2018
.SYNOPSIS...
Lake effect snow east of Lake Ontario this afternoon will continue
through Friday. Otherwise, temperatures will be below normal with
scattered snow showers outside of the lake effect snow. Another area
of snow will develop along a stalled frontal boundary with more
widespread snow expected for Friday and Friday night.
&&
.NEAR TERM /THROUGH FRIDAY/...
An upper level trough is located across the Great Lakes/Northeast
while high pressure is located across the Ohio Valley/Mid-Atlantic
region this afternoon. Northwest flow is backing to the southwest as
a shortwave trough approaches the eastern Great Lakes. This wind
shift has been evident on radar today as a single dis-organized lake
effect band across Lake Ontario shifts northward into Canada and the
North Country. The band has curvature to it as winds across
most of the lake are out of the southwest whereas the lake
shore has more of a westerly component. In time, the band
across the lake shore will move into Watertown. Snowfall rates
of 1-2 in/hr can be expected in this band through the early
evening.
Added lift and moisture ahead of the shortwave trough is also
producing low-topped scattered snow showers across central PA and
much of NYS. Lapse rates in the boundary layer are dry adiabatic and
gusts up to 30 mph are possible this afternoon. Some lake
enhancement from a nearly frozen Lake Erie may produce a dusting
to an inch through the afternoon.
High pressure over the Ohio Valley will move northward this evening
and flow becomes westerly across the region. Snow showers east of
Lake Erie will begin to taper off. Westerly flow over Lake Ontario
will bring the single lake effect back south. Upstream moisture will
increase tonight and coupled with the long fetch off Lake
Ontario, the lake effect band will intensify. Snowfall rates
will increase to 2-3 in/hr overnight and into Friday morning.
The band will set-up shop across the Tug Hill Plateau with
accumulations of up to a foot and a half expected with totals
tapering off across the region. A Lake Effect Snow Warning is in
effect through mid-day Friday for Jefferson, Lewis and Oswego
counties.
Widespread snowfall returns Friday as warm air advection moves into
the region ahead of another shortwave trough. A warm front will move
into the Western NY by Friday afternoon and southwest flow aloft
will become parallel to the sfc boundary. Over-running will produce
snowfall across the region Friday. Although the best convergence
zone will be west of the region Friday, accumulating snow is
expected. Amounts will range from 2-3 inches across Western NY and 1-
3 inches across the North Country. The boundary will slowly lift
northward towards Friday evening and accumulating snow will begin to
taper off across the Southern Tier. The western Southern Tier may be
close to Advisory however confidence is low at this time.
Temperatures will remain below normal with lows tonight in the
teens. Highs Friday will be in the upper 20s/low 30s.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
There will be multiple opportunities for precipitation over the
weekend as a baroclinic boundary roughly draped across the
region from Lake Erie ENE into the Saint Lawrence region moves
little. Initially, any precipitation that falls should be in
the form of snow with forecast profiles below 0C. Without strong
forcing, snow amounts should be only on the order of T-2 inches
for any given forecast period. One issue may be Saturday night,
as noted in earlier forecasts, when there may be enough warmth
on the south side of the boundary for some warm air aloft
creating a mixed precipitation scenario over the Southern Tier,
and possibly further north. This is far from certain, as timing
will need to coincide with precipitation, and models provide low
confidence timing start/stop times for various batches of
precipitation. Eventually however, rain, if and when it does
fall, is expected for at least the Southern Tier by Sunday,
possibly as early as Saturday afternoon for a period of time.
The boundary should finally move east later Sunday or Sunday night
with slightly colder air filtering back into the region along with
slowly rising surface pressure.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
During the first couple days of this period...sprawling high pressure
and much drier air initially centered over the Upper Great Lakes will
steadily push eastward to near Nova Scotia...with the high cresting
across our region Monday night. This will result in mainly dry and
uneventful weather for both Monday and Tuesday...with initially near
normal temperatures in the lower 30s on Monday rebounding into the
mid 30s to lower 40s on Tuesday as a southwesterly flow of milder
air develops on the backside of the departing surface ridge.
After that...a pair of fast-moving/weak frontal systems then look to
cross our region through the remainder of this period...with the
first and weaker of these passing through Tuesday night...followed
by the second and somewhat more organized system Wednesday night
and Thursday. Both systems will bring general lower-end chances for
some rain and snow showers as they pass through...while temperatures
should remain at somewhat above normal levels.
&&
.AVIATION /21Z THURSDAY THROUGH TUESDAY/...
Expect a mix of VFR and MVFR conditions today, with lake effect snow
or clouds resulting in localized IFR conditions. Heavy lake effect
snow east of Lake Ontario will likely move into ART late in the
afternoon, lowering visibility to a mile or less. The lake effect
snow will then settle south of the Tug Hill tonight, with no impact
to the TAF sites.
Widespread snow will move across the terminals Friday. Snow will
produce MVFR/IFR conditions with the exception of KART where snow
will be lighter and arrive later in the day.
Outlook...
Saturday...VFR-->IFR, as another system moves in.
Sunday...Mainly
IFR. Rain or snow likely.
Monday...Rain or snow likely.
Tuesday...Chance of rain or snow.
&&
.MARINE...
Brisk northwest winds behind the departing low will shift to the
southwest today and diminish tonight. This will result in small
craft headlines for the lakes as outlined below. Southerly winds
return for Friday as high pressure shifts east of the New England
coast.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Lake Effect Snow Warning until 1 PM EST Friday for NYZ006>008.
MARINE...Small Craft Advisory until 10 PM EST this evening for LEZ020-
040-041.
Small Craft Advisory until 7 AM EST Friday for
LOZ043>045.
Small Craft Advisory until 1 AM EST Friday for LOZ042.
&&
SYNOPSIS...HSK
NEAR TERM...HSK
SHORT TERM...ZAFF
LONG TERM...JJR
AVIATION...HSK
MARINE...HSKHazardous weather outlook, Feb 8, 9:42 AM EST, 6 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 942 AM EST Thu Feb 8 2018 NYZ001-002-010>014-019>021-085-091445- Niagara-Orleans-Northern Erie-Genesee-Wyoming-Livingston-Ontario- Chautauqua-Cattaraugus-Allegany-Southern Erie- 942 AM EST Thu Feb 8 2018 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Accumulating snow is expected Friday through most of the weekend... during which time there could be enough to snow to warrant winter weather advisories. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ003>005-091445- Monroe-Wayne-Northern Cayuga- 942 AM EST Thu Feb 8 2018 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Accumulating snow is expected Friday through most of the weekend... during which time there could be enough to snow to warrant winter weather advisories. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ006>008-091445- Oswego-Jefferson-Lewis- 942 AM EST Thu Feb 8 2018 ...LAKE EFFECT SNOW WARNING IN EFFECT UNTIL 1 PM EST FRIDAY... This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Lake Effect Snow Warning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Lake Effect Snow Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-091445- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 942 AM EST Thu Feb 8 2018 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
In the hours before
Special weather statement, Feb 8, 4:21 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
421 PM EST THU FEB 8 2018
NYZ006>008-082245-
Jefferson-Oswego-Lewis-
421 PM EST THU FEB 8 2018
...A BAND OF LAKE EFFECT SNOW WILL AFFECT SOUTHERN JEFFERSON...WEST
CENTRAL LEWIS AND NORTHEASTERN OSWEGO COUNTIES...
A band of lake effect snow will intensify late this afternoon,
producing snow fall rates of 2 inches per hour. This band will
meander between the city of Watertown and Sandy Creek through 600
PM. This will impact the evening commute, especially on Interstate
81 and the Watertown area. Motorists should be prepared for rapidly
changing visibility and very difficult travel continues.
The band will shift slightly southward this evening, focusing
squarely on the Tug Hill near the Jefferson and Oswego county line,
or between Pulaski and Adams.
Locations impacted include...
Watertown, Sandy Island Beach State Park, Fort Drum, Stony Point,
Adams, Dexter, Glen Park, Herrings, Adams Center and Henderson
Harbor.
This includes Interstate 81 between exits 37 and 48.
LAT...LON 4408 7569 4380 7555 4366 7567 4358 7623
4366 7626 4369 7626 4378 7629 4381 7633
4400 7614
ApffelThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 8, 5:43 PM EST | Special Weather Statement | BUF | Lewis | 92 min |
Nearby
Special Weather Statements in New York, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.